Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 130, NWS Gaylord, MI

August 5, 2008Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 5, 2008, 4:24 PM EDT for Mackinac County, Michigan. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2008, 4:24 PM EDT (20:24 UTC)
Expired
Aug 5, 2008, 4:51 PM EDT
In force
27 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 121 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:25 PM EDTHAIL 1Hessel, MI
Aug 5, 4:30 PM EDTHAIL 0.5Se Cedarville, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 052024
SVRAPX
MIC097-052115-
/O.NEW.KAPX.SV.W.0130.080805T2024Z-080805T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
424 PM EDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACKINAC COUNTY IN EASTERN UPPER MICHIGAN...

* UNTIL 515 PM EDT

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR HESSEL...OR 13 MILES NORTHEAST OF MACKINAC
  ISLAND...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CEDARVILLE...

AT 413 PM...HAIL UP TO DIME SIZE WAS REPORTED 6 MILES WEST OF HESSEL 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4597 8417 4596 8422 4598 8425 4594 8426
      4595 8432 4592 8438 4595 8441 4593 8443
      4597 8442 4598 8444 4596 8447 4598 8450
      4596 8452 4596 8455 4598 8454 4608 8445
TIME...MOT...LOC 2023Z 298DEG 23KT 4600 8446

$$
1 follow-up statement
000 
WWUS34 KAPX 052051
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
451 PM EDT TUE AUG 5 2008

MIC097-052102-
/O.CAN.KAPX.SV.W.0130.000000T0000Z-080805T2115Z/
MACKINAC MI-
452 PM EDT TUE AUG 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR MACKINAC COUNTY IS
CANCELLED...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4597 8417 4596 8422 4598 8425 4594 8426
      4595 8432 4592 8438 4595 8441 4593 8443
      4597 8442 4598 8444 4596 8447 4598 8450
      4596 8452 4596 8455 4598 8454 4608 8445
TIME...MOT...LOC 2052Z 298DEG 23KT 4591 8422

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:58 PM EDT, 26 minutes earlier.

Area forecast discussion, Aug 5, 3:58 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
358 PM EDT TUE AUG 5 2008

.DISCUSSION...EARLY AFTERNOON OBSERVATIONAL AND NUMERICAL GUIDANCE
ANALYSIS SHOWS BROAD MID TO UPPER LEVEL NORTHWEST FLOW DOMINATING
THE NORTHERN CONUS/SOUTHERN CANADA AROUND UNDERSIDE OF OF WESTERN
HUDSON BAY CLOSED MID LEVEL LOW. A COUPLE LOW AMPLITUDE SHORTWAVES
EMBEDDED WITHIN THIS FLOW SET TO PIVOT ACROSS THE NORTHERN
LAKES...WITH THE FIRST PUSHING ACROSS NORTHERN LAKE MICHIGAN THIS
AFTERNOON AND THE NEXT FARTHER UPSTREAM OVER WESTERN LAKE SUPERIOR.
AT THE SURFACE...MORNING LOW LEVEL TROUGH AXIS AS ESSENTIALLY
CLEARED THE NORTHERN MICHIGAN COUNTIES...PUSHING SOUTHEAST ACROSS
THE THUMB REGION. WHILE WINDS HAVE GENERALLY SHIFTED TO THE
NORTHWEST TO WEST BEHIND THIS TROUGH PASSAGE...LOW LEVEL MOISTURE
STUBBORN TO SCOUR OUT...WITH MORE SIGNIFICANT DRYING TAKING PLACE
OVER CENTRAL WISCONSIN. DESPITE DECENT SURFACE BASED INSTABILITY
(LATEST LAPS DATA SHOWS UPWARDS OF 1500 J/KG OF SURFACE BASED CAPE)
AND SLIGHT COOLING OF MID LEVELS WITH APPROACH OF UPSTREAM
SHORTWAVES...LACK OF FOCUSING MECHANISM HAS KEPT ANTICIPATED SHOWER
AND THUNDERSTORM DEVELOPMENT TO A MINIMUM...WITH REGIONAL RADARS
JUST RECENTLY SHOWING SOME SHOWERS/STORMS DEVELOPING OVER FAVORED
LAKE INDUCED UPPER MICHIGAN CONVERGENCE ZONE ALONG WITH SOME SPOTTY
NORTHERN MICHIGAN RETURNS. FORECAST CONCERNS THROUGH THE SHORT TERM
(THROUGH TONIGHT) CENTER ON LINGERING SHOWER AND STORM THREAT THIS
AFTERNOON.

REST OF THIS AFTERNOON...PLACEMENT FOR SHOWERS AND THUNDERSTORMS
REMAINS A CHALLENGE FOR THE REMAINDER OF THIS AFTERNOON...WITH
CONVECTIVE INITIATION TIED TO MESOSCALE LAKE INDUCED CONVERGENCE
ZONES (OR LACK THEREOF). PEAK OUTSIDE THE OFFICE WINDOW DOES SHOW
DECENT CU FIELD WELL ESTABLISHED...AND WITH A FEW MORE HOURS OF
HEATING LEFT...THINKING THAT SHOWERS AND STORMS WILL INCREASE IN
COVERAGE. MUCH LIKE EARLIER UPDATE...HAVE TARGETED TYPICAL NORTHERN
MICHIGAN CONVECTIVE HOT ZONES WITH BETTER COVERAGE...NAMELY EAST OF
I-75 OVER NORTHERN LOWER MICHIGAN AND SOUTH CENTRAL PARTS OF EASTERN
UPPER MICHIGAN. HAVE TOYED BACK AND FORTH WITH COMPLETE REMOVAL OF
SHOWER MENTION IN NORTHWEST FLOW LAKE MICHIGAN SHADOW REGIONS...BUT
STILL CONCERNED ANY UPSTREAM ACTIVITY MAY SURVIVE THE TUMULTUOUS TRIP
OVER THE STABLE WATERS OF THE BIG LAKE.

TONIGHT...COULD SEE THE NEED FOR AN EARLY EVENING SHOWER OR STORM
MENTION BEFORE INSTABILITY QUICKLY WANES. HATE TO COMMIT TO A
MENTION GIVEN AFTERNOON UNCERTAINTIES. WILL THEREFORE PASS ALONG
THIS CONCERN TO THE AFTERNOON SHIFT AND LEAVE IT AS A NOW CAST
PROBLEM. FOR THE REST OF THE NIGHT...EXPECTING QUIET CONDITIONS TO
PREVAIL AS AFFECT OF WESTERN LAKE SUPERIOR SHORTWAVE LOOK TO PASS
NORTH OF THE AREA AND UPSTREAM DRY AIR INFILTRATES THE NORTHERN
LAKES AS DEEP LAYER SUBSIDENCE KICK IN. CLEARING SKIES AND LIGHT
WINDS WILL HELP TEMPERATURES DROP INTO THE MID 50S OVER TYPICAL
COLDER INTERIOR REGIONS. WHILE NOT IN THE FORECAST...COULD SEE SOME
PATCHY AREAS OF FOG DEVELOP LATER TONIGHT WHERE AFTERNOON RAIN
MATERIALIZES.

MSB

LONGER RANGE (WEDNESDAY THROUGH TUESDAY)...AN AMPLIFYING PATTERN IS
IN THE OFFING THROUGH THE REMAINDER OF THIS WEEK...AS EXPANSIVE
UPPER RIDGE ACROSS THE SOUTHERN HALF OF NATION BUILDS NORTH ACROSS
THE ROCKY MOUTAINS...WHILE HEIGHTS FALL STEEPLY OVER EASTERN NORTH
AMERICA.  SEVERAL SHORT WAVE TROUGHS WILL BE DIGGING SOUTHEAST
ACROSS THE WESTERN LAKES OVER THE NEXT 48 HOURS HELPING TO CARVE OUT
THE LONG WAVE...FORECAST FOCUS IN THE NEAR TERM IS TIMING THESE
WAVES AND DETERMINING POTENTIAL IMPACTS TO SENSIBLE WEATHER.

WEDNESDAY...FIRST OF THE AFORMENTIONED SHORT WAVE TROUGHS FORECAST
TO CROSS THE FORECAST AREA LATE WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT.  DEEP MIXING FORECAST WEDNESDAY AFTERNOON (ABOVE 750MB)...
THOUGH DRYING LOW LAYERS WILL LEAVE OVERALL INSTABILITY RATHER
THIN.  BEST CHANCE FOR ANY PRECIPITATION MAY END UP ALONG SOUTHEAST
UPPER LAKE BREEZE.  UPPER WAVE CROSSES THE STATE WEDNESDAY
NIGHT...PROBABLY CANT RULE OUT SOME SCATTERED LIGHT RAIN SHOWERS
MOST AREAS AS VORTICITY CENTER MOVES THROUGH ALONG WITH SOME
BETTER MID/UPPER LEVEL MOISTURE.

THURSDAY...STRONGER MID LEVEL JET STREAK DIVES TOWARD THE FORECAST
AREA THURSDAY AS MEAN UPPER TROUGH BEGINS TO SHARPEN UP.  PRETTY
SIMILAR SITUATION TO WEDNESDAY AFTERNOON.  INSTABILITY STILL PRETTY
MARGINAL...MADE MORE SO BY SMALL MID LEVEL SUBSIDENCE INVERSION THAT
DEVELOPS IN WAKE OF WEDNESDAYS SHORT WAVE.  LAKE BREEZE DEVELOPMENT
WILL BE MINIMAL...BUT STILL THINK A LOW CHANCE POP MAINLY FOR THE
AFTERNOON SHOULD COVER THINGS.  AS COOLER AIR SINKS IN THURSDAY
NIGHT THINGS GET A BIT MORE INTERESTING.  SHORT WAVE WILL DROP
ACROSS THE FORECAST AREA TOWARD LAKE HURON...INITIAL SHOWER THREAT
SHOULD WIND DOWN WITH SUNSET...BUT SOME DEEPER MOISTURE MAY ROTATE
AROUND THE BACKSIDE OF THE WAVE AND BRING ANOTHER CHANCE FOR SOME
SHOWERS OVERNIGHT TO PARTS OF EASTERN UPPER/FAR NORTHEAST LOWER.
MEANWHILE...850MB TEMPERATURES SINKING INTO THE SINGLE DIGITS ABOVE
ZERO (AROUND 8C BY 12Z)...AND WITH NORTHERN LAKE MICHIGAN WATER
TEMPERATURES AVERAGING AROUND 20C COULD WE SEE OUR FIRST LAKE
EFFECT RAIN SHOWERS OF THE SEASON? A SURE SIGN SUMMER IS OVER (NOT
REALLY...BUT THE PATTERN TRENDS CERTAINLY ARENT HELPING THE CAUSE).

EXTENDED RANGE (FRIDAY THROUGH TUESDAY)...TRYING TO DESCRIBE MODEL
CONTINUITY IN THE MEDIUM RANGE WOULD REQUIRE TOO STRONG AN ADJECTIVE
FOR USE IN A G-RATED DISCUSSION...WITH BIG ISSUES IN TRYING TO
DEPICT DETAILS WITHIN EASTERN NORTH AMERICA LONG WAVE TROUGH.  GFS
SEEMS TO COME UP WITH NEW IDEAS EVERY 6 HOURS.  FORECAST PAST
SEVERAL DAYS HAS BEEN LEANING TOWARD A MORE PROGRESSIVE SOLUTION
WITH INDIVIDUAL WAVES COMING THROUGH THE WESTERN LAKES...AND WILL
NOT CHANGE THAT TODAY (LEANING HEAVILY ON ECMWF).  QUICK COMPARISON
OF 05/12Z GFS/ECMWF RUNS ARE PRETTY SIMILAR WITH GFS TRENDING TOWARD
EARLIER ECMWF IDEAS.  WILL MAINTAIN LOW CHANCE POPS FOR FRIDAY...AND
ACROSS EASTERN UPPER SATURDAY BUT WILL GO DRY ACROSS NORTHERN
LOWER.  WILL INTRODUCE SOME POPS FOR SUNDAY AND MONDAY WITH
POSSIBILITY OF A WEAK FRONT DROPPING IN SUNDAY...AND SOME RETURNING
WARM ADVECTION MONDAY.  WILL START TUESDAY DRY FOR NOW.  OF
COURSE...ALL OF THIS IS HIGHLY SUBJECT TO CHANGE.  AT THE VERY
LEAST...LOOKING AT A PERIOD OF TEMPERATURES AVERAGING BELOW NORMAL
FOR EARLY AUGUST.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Aug 5, 4:06 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
406 PM EDT TUE AUG 5 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
061200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
406 PM EDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
MICHIGAN FOR THE REMAINDER OF THIS AFTERNOON. WHILE SEVERE WEATHER
IS NOT EXPECTED...PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE STRAITS REGION OF EASTERN
UPPER AND NORTHERN LOWER MICHIGAN WEDNESDAY AFTERNOON. SEVERE
WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE POSSIBLE LATER THIS WEEK THROUGH THE WEEKEND ACROSS
PORTIONS OF NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MSB

In the hours before

Local storm report, Aug 5, 4:22 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
422 PM EDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             5 ESE INTERSTATE 75 MIL 46.04N 84.59W
08/05/2008  M0.75 INCH       MACKINAC           MI   TRAINED SPOTTER

&&

JZ
Local storm report, Aug 5, 4:23 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
423 PM EDT TUE AUG 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             5 ESE INTERSTATE 75 MIL 46.04N 84.59W
08/05/2008  M0.75 INCH       MACKINAC           MI   TRAINED SPOTTER

&&

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:25 PM EDTSpecial Marine WarningAPX40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.